Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Louisville, KY

May 19, 2017Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2017, 5:37 PM EDT for Harrison County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2017, 5:37 PM EDT (21:37 UTC)
Expired
May 19, 2017, 6:01 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harrison County, IN

The radar

The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 19, 4:00 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
400 PM EDT Fri May 19 2017

.Short Term...(This evening through Saturday night)
Issued at 345 PM EDT Fri May 19 2017

...Strong to Severe Storms Possible This Afternoon and again on
Saturday...

Convection continues to develop across the region this afternoon,
primarily along remnant outflow boundaries and along a sagging
surface cold front across southern Indiana.  Corridor of instability
was noted along either side of the Ohio River.  Current mesoanalysis
suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE.  The
instability decreases along a gradient as one heads into southern
KY.  This is due to a large amount of convective overturning from
the morning MCS activity.  Temperatures were largely in the upper
70s to the lower 80s across southern IN and central Kentucky.  Some
higher readings were noted in far NW KY where skies had remained
mostly sunny and temps were in the mid-upper 80s.

For the remainder of the afternoon, expect convection to continue to
expand in coverage.  Greatest risk of severe weather looks to
remain mainly confined to southern Indiana and far northern KY where
stronger forcing and higher DCAPE values reside.  Scattered strong
to severe convection will be also be possible down in western KY,
west of the I-65 corridor.  Convection along and east of I-65,
especially in southern KY is questionable given the amount of
convective overturning that occurred.  However, with skies clearing
out, some uptick in instability may develop.  Convection is likely
to diminish with the setting sun as nocturnal stabilization of the
PBL takes place.

Most likely we'll see a lull in convection late tonight and into
early morning hours.  However, most of the CAM guidance suggests
that convection will develop late tonight across MO and work into
western KY and southwest IN toward dawn.  Best precipitation chances
look to be well west of I-65 tonight, so plan on keeping low PoPs in
the east with higher PoPs out west.   Another mild night is on tap
with lows in the upper 60s to around 70 in most places.

For Saturday and Saturday night, forecast is rather dependent on
convective evolution late tonight.  Current thinking is convection
that is expected to develop over MO will move northeastward into
southern IL/W KY/SW IN Saturday morning and continue to move off to
the northeast.  Frontal boundary to the north is forecast to lift
back northward as a warm front, so the entire forecast area will
remain in the warm sector.  CAMs suggest some scattered development
throughout the day just given the expected diurnal instability.
However, lack of a forcing mechanism looks to keep any activity
rather scattered.  Any storm will be possible of producing damaging
winds, hail, and torrential rainfall.  Highs will warm into the mid-
upper 80s in most spots.

By Saturday night, surface cold front out to the west will surge
eastward and push a line of strong/severe storms through the region.
The line will be coming into the western parts of the region in the
evening where some residual diurnal instability will remain thus,
highest risk of severe weather will likely remain west of the I-65
corridor.  The storms will sweep eastward overnight with a likely
decrease in intensity as the storms head eastward.  Lows Saturday
night will cool into the mid-upper 60s.

&&

.Long Term...(Sunday through Friday)
Issued at 400 PM EDT Fri May 19 2017

As we head into Sunday, some additional trailing showers and/or
storms will be possible as the surface cold front continues to move
eastward across the forecast area.  Current thinking is that
precipitation will largely end by Sunday afternoon/eve with drier
conditions expected for Monday and into early Tuesday.  Highs Sunday
will be cooler with lower-mid 70s expected and overnight lows in the
lower-mid 50s.  Highs on Monday will warm back in to the lower-mid
70s again.  Lows Monday night should cool back into the lower-mid
50s.

The upper level pattern will deamplify on Tuesday as yet another
deep upper trough axis swings in from the west.  This will bring
another round of showers and storms to the region.  Depending on the
instability and quality of moisture, some of these storms could be
strong to severe as well.  Something to watch over the coming days.
This upper trough axis will shift eastward and attempt to close off.
The trough axis will be overhead on Wednesday, likely resulting in
cloudy/cool/showery conditions across the region.  After highs in
the 70s on Tuesday, temps on Wednesday could struggle to get into
the lower 60s.  The blend has been coming down in recent days, so
even cooler readings will be possible.

The upper trough axis is then forecast to push off to the east with
a more zonal flow pattern developing by late week.   Highs Thu/Fri
will warm back in the upper 60s to the lower 70s. Though the
pattern will likely shift back to a southwesterly flow by late next
weekend with disturbances moving through within the flow. So as of
this writing, the Memorial Holiday weekend may start off dry, but
looks to turn stormy by the later half of the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Fri May 19 2017

A broken line of thunderstorms has developed along the outflow
boundary of the IL/IN convective complex from this morning. The line
is currently approaching SDF and BWG, extending from central Indiana
through central KY and western TN, eventually curving back into AR.
A shower or storm could result in MVFR/brief IFR impacts at all
three TAF sites this afternoon, mainly after 19z at LEX. Winds be
out of the southwest this afternoon around 10 kts, with occasional
gusts to around 18 kts.

The forecast beyond this afternoon is complex, but the current
thinking is that convection will tend to focus near and north of the
Ohio River. Expect diminishing rain and thunderstorm chances after
00z with the loss of daytime heating. Primarily VFR weather is
expected overnight. However, some light fog will be possible at BWG
early Saturday morning. Surface winds will go light and variable
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....MJ
Aviation.....EBW
Hazardous weather outlook, May 19, 4:04 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
404 PM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
404 PM EDT Fri May 19 2017 /304 PM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This afternoon and Tonight.

Showers and thunderstorms are expected to move across the outlook
area this evening. Some of the storms could be strong to severe with
damaging winds, torrential rainfall, and large hail being the primary
severe threats. In addition, thunderstorms will likely contain quite
a bit of lightning. Heavy rainfall may lead to some localized
flooding in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Special weather statement, May 19, 4:44 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
444 PM EDT FRI MAY 19 2017

INZ084-KYZ025-192115-
Crawford-Meade-
444 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAWFORD AND NORTH
CENTRAL MEADE COUNTIES...

At 443 PM EDT, a strong thunderstorm was located near Carefree Town,
moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Carefree Town, Leavenworth, Cape Sandy, Fredonia, Beechwood,
Deuchars, Wyandotte and Carefree.

LAT...LON 3831 8628 3823 8628 3822 8630 3821 8629
      3820 8629 3820 8631 3819 8631 3819 8632
      3818 8631 3818 8633 3815 8628 3813 8627
      3815 8646 3821 8646 3821 8647
TIME...MOT...LOC 2043Z 245DEG 16KT 3818 8644

SCHOETTMER
Special weather statement, May 19, 4:51 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
351 PM CDT FRI MAY 19 2017

KYZ023-024-026-192115-
Hancock-Ohio-Breckinridge-
351 PM CDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 351 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Hardinsburg to 13 miles
east of Whitesville. Movement was east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hardinsburg, Fordsville, Mcquady, Dyer, Constantine, Garfield, Se
Ree, Shreve, Westview and Buras.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3784 8642 3784 8620 3780 8615 3766 8623
      3758 8642 3758 8645 3759 8645 3758 8646
      3759 8646 3761 8648 3760 8650 3762 8650
      3761 8654 3760 8654 3760 8652 3759 8654
      3760 8658 3758 8657 3757 8659 3760 8684
TIME...MOT...LOC 2051Z 268DEG 13KT 3777 8629 3762 8664

RJS
Local storm report, May 19, 5:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 ESE WEST FORK         38.23N 86.50W
05/19/2017                   CRAWFORD           IN   EMERGENCY MNGR

            PORCH BLOWN OFF OF A MOBILE HOME AND DAMAGE
            TO A METAL OUTBUILDING.

&&

RL
Special weather statement, May 19, 5:21 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 PM CDT FRI MAY 19 2017

INZ089-KYZ023-024-192145-
Perry-Hancock-Breckinridge-
421 PM CDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...EASTERN HANCOCK
AND NORTHWESTERN BRECKINRIDGE COUNTIES...

At 421 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tell City to 7 miles east of
Hawesville to 8 miles northeast of Whitesville. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Tell City, Hawesville, Mount Pleasant, Cannelton, Cloverport,
Leopold, Ranger, Skillman, Goering and Terry.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3785 8674 3800 8679 3800 8677 3803 8678
      3803 8677 3804 8679 3806 8677 3808 8678
      3815 8670 3821 8656 3806 8644 3805 8646
      3804 8649 3798 8641 3778 8650 3772 8677
      3774 8682
TIME...MOT...LOC 2121Z 232DEG 25KT 3802 8674 3787 8663 3774 8673

RJS
Local storm report, May 19, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 NW HARTFORD           37.46N 86.92W
05/19/2017  M1.00 INCH       OHIO               KY   BROADCAST MEDIA

&&

RL
Special weather statement, May 19, 5:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
534 PM EDT FRI MAY 19 2017

INZ084-090-192200-
Crawford-Harrison-
534 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 534 PM EDT, a strong thunderstorm was located near Corydon, moving
east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Corydon, Leavenworth, Elizabeth, Crandall, New Middletown, New
Salisbury, Breckenridge, Moberly, Byrneville and White Cloud.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3834 8604 3812 8596 3814 8627 3815 8628
      3817 8631 3815 8633 3814 8632 3814 8633
      3816 8634 3817 8632 3818 8632 3820 8635
      3821 8636
TIME...MOT...LOC 2134Z 256DEG 23KT 3818 8622

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:31 AM EDTSpecial Weather StatementLMKAllen, Barren, Monroe, Simpson, Warren29 min
May 19, 6:40 AM EDTSevere Thunderstorm WarningLMKAllen, Barren, Monroe22 min
May 19, 6:54 AM EDTSpecial Weather StatementLMKAdair, Casey, Russell36 min
May 19, 7:04 AM EDTSpecial Weather StatementLMKAllen, Barren, Edmonson, Metcalfe, Monroe, Warren26 min
May 19, 7:31 AM EDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more119 min
May 19, 7:33 AM EDTSpecial Weather StatementLMKAdair, Green, Metcalfe, Taylor42 min
May 19, 8:08 AM EDTFlash Flood WarningLMKAllen, Barren, Monroe3 hr
May 19, 8:15 AM EDTSpecial Weather StatementLMKCasey, Russell, Taylor45 min
May 19, 8:45 AM EDTAreal Flood AdvisoryLMKAllen, Barren, Logan, Simpson, Warren3 hr
May 19, 8:49 AM EDTSpecial Weather StatementLMKSimpson26 min
May 19, 10:22 AM EDTFlash Flood WarningLMKAdair, Casey, Cumberland, Russell3 hr
May 19, 2:17 PM EDTSevere Thunderstorm WarningLMKMeade28 min
May 19, 2:28 PM EDTSpecial Weather StatementLMKWarren32 min
May 19, 2:37 PM EDTSevere Thunderstorm WarningLMKEdmonson, Warren23 min
May 19, 3:39 PM EDTSpecial Weather StatementLMKWarren36 min
May 19, 4:14 PM EDTSpecial Weather StatementLMKBreckinridge31 min
May 19, 4:28 PM EDTSpecial Weather StatementLMKMeade32 min
May 19, 4:32 PM EDTSpecial Weather StatementLMKOhio43 min
May 19, 4:51 PM EDTSpecial Weather StatementLMKBreckinridge24 min
May 19, 4:57 PM EDTSevere Thunderstorm WarningLMKOhio33 min
May 19, 5:28 PM EDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble2 hr
May 19, 5:39 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby36 min
May 19, 5:42 PM EDTSpecial Weather StatementLMKBreckinridge, Meade33 min
May 19, 6:16 PM EDTTornado WarningLMKHarrison, Scott14 min
May 19, 6:50 PM EDTSpecial Weather StatementLMKHarrison25 min
May 19, 1:37 PM EDTSpecial Weather StatementLMKScott23 min
May 19, 1:57 PM EDTSpecial Weather StatementLMKWashington33 min
May 19, 2:11 PM EDTSpecial Weather StatementLMKJennings34 min
May 19, 2:15 PM EDTSpecial Weather StatementLMKCrawford30 min
May 19, 2:18 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott27 min
May 19, 2:41 PM EDTTornado WarningLMKJefferson19 min
May 19, 2:45 PM EDTSpecial Weather StatementLMKFloyd30 min
May 19, 2:56 PM EDTTornado WarningLMKJefferson34 min
May 19, 3:11 PM EDTSpecial Weather StatementLMKClark34 min
May 19, 3:56 PM EDTSpecial Weather StatementLMKWashington34 min
May 19, 4:02 PM EDTSpecial Weather StatementLMKJefferson28 min
May 19, 4:11 PM EDTSevere Thunderstorm WarningLMKJefferson19 min
May 19, 4:34 PM EDTSpecial Weather StatementLMKWashington26 min
May 19, 4:44 PM EDTSpecial Weather StatementLMKCrawford31 min
May 19, 5:21 PM EDTSpecial Weather StatementLMKPerry24 min
May 19, 5:25 PM EDTSevere Thunderstorm WarningLMKScott, Washington35 min
May 19, 5:34 PM EDTSpecial Weather StatementLMKHarrison26 min
May 19, 5:44 PM EDTFlash Flood Warning EmergencyLMKClark, Jefferson, Scott, Washington6 hr
May 19, 5:44 PM EDTSpecial Weather StatementLMKCrawford31 min
May 19, 6:27 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Washington18 min
May 19, 6:40 PM EDTSpecial Weather StatementLMKScott35 min
May 19, 7:31 PM EDTSpecial Weather StatementLMKCrawford29 min
May 19, 7:51 PM EDTSpecial Weather StatementLMKPerry24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.